AIH and Fatty Liver

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Jerry1
Regular Member


Date Joined Mar 2007
Total Posts : 458
   Posted 9/17/2009 12:21 PM (GMT -7)   
 
 
Well I am back from the Center for Liver disease in Miami and met with Dr. Eugene Schiff who is one of the top Liver specialist in the country.  Dr. Schiff feels that although I definitely have AIH that the weight gain from Prednisone (20lbs) is now causing fatty liver and that is why my levels are going up and down.  Since I have no symptoms other than the increase in my liver enzymes he feels that because of my heart condition and high blood pressure the prednisone is doing more harm than good.  He started me on 25mg of 6MP and if I can tolerate it he will go to 50mg.  I am to stay on the 20mg of Prednisone until the enzymes are normal then begin to wean off the Prednisone at 5mg per week.  He feels I may have to remain on the 6MP but he will see having they have been stable for a significant amount of time.  He does feel he can get me into remission again and keep me there with the 6MP.  He also felt after I am stable I can take a statin for my heart that he recommended called Pravastatin  he said they have done trials on this drug with people with liver disease and they have done very well.  He also told me to stay away from any over the counter drugs and herbal medicines.
Hopefully, he is right and that I can tolerate this drug 6MP I was unable to take Imuran so have just been on the Prednisone for the last three years. 

hep93
Elite Member


Date Joined Jul 2005
Total Posts : 12014
   Posted 9/17/2009 1:09 PM (GMT -7)   

Jerry, I am glad you got some expert advice.  Good luck with the 6MP (does it have a name?) and weaning off the prednisone!

Hugs,

Connie


hep93
Forum moderator - Hepatitis
 
"But that was yesterday, and I was a different person then."
Lewis Carroll, Alice in Wonderland


DGinSD
Forum Moderator


Date Joined Apr 2007
Total Posts : 839
   Posted 9/17/2009 1:40 PM (GMT -7)   

Jerry1,

Good luck with the wean off pred.  Is he having you do labs before each drop in dosage...that's a must.  The wean from 5 mg to 0 should be done super slow as that is the toughest part for getting the adrenals to kick back in.  It's when most have flares.  Some people to 0.5mg drops each week.  I had to go 1mg every 2 weeks so it took 2 months.  Did you bring up having the TPMT test to see if you could tolerate the 6MP?  Imuran converts to 6MP in the body so I'm confused as to why he wanted to put you on that and not something entirely different.

I was cautioned against gaining weight once I dropped the pred.  Having AIH puts you at risk for fatty liver...I'm sorry to hear you may be developing it on the pred with that unintentional weight gain confused .
 
 
Dany
 
Diagnosed with AIH January 2007,
CMV (cytomegalovirus) June 2008
meds: Azathioprine 100mg
 
 


Jerry1
Regular Member


Date Joined Mar 2007
Total Posts : 458
   Posted 9/18/2009 11:58 AM (GMT -7)   
 
6MP according to the doctor is the same once it is in your body as Imuran however, it is easier to tolerate.  He said that because I could not take Imuran it was not necessary to have the blood test because it would show I was not able to take it but he found that most people can still tolerate 6MP.  If not, he said he would try Cellcept but that 6 MP was his first choice.
 
I will be having my blood tested every week during this time and then every two weeks when I am weaned off the Prednisone.  He also said once I get down to 5mg on the Prednisone they will see how they will wean me off completly maybe 1 mg a week.  So far I feel ok my stomach is a little queasy they also gave me Reglan to take if I get sick but this drug has major side affects.  The 6MP also talks about hair loss has anyone experienced this?
 
Jerry1

DGinSD
Forum Moderator


Date Joined Apr 2007
Total Posts : 839
   Posted 9/18/2009 6:48 PM (GMT -7)   
Jerry1,
 
My hair thinned a bit on the Imuran...it's already thin so I wasn't happy but after a couple of months and my body getting used to it, it was fine.  Then it got curly!  Ringlet curly!  It's still ringlet curly but only on the bottom and in the back.  It's kinda cool!  I think the nausea thing goes away for most as well.  I don't recall any nausea though, if it was there, it was really mild.  I'm only on Imuran now and I feel fine.
 
Hope the 6MP works for you!  They like that and the Imuran best as they are old drugs (and cheap) and have a lot of long-term data (that's why my hepatologist took me off the CellCept once I started showing improvement).
Dany
 
Diagnosed with AIH January 2007,
CMV (cytomegalovirus) June 2008
meds: Azathioprine 100mg
 
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 8:46 AM (GMT -7)
There are a total of 2,732,063 posts in 300,985 threads.
View Active Threads


Who's Online
This forum has 151152 registered members. Please welcome our newest member, JesperTrottier.
222 Guest(s), 16 Registered Member(s) are currently online.  Details
clo2014, imagardener2, shliv, Chellety, pmm73, colitisteen98, peanut307, Mustard Seed, Traveler, snowboat, JamesE, trumpet123, Mister Mike, Buddy Blank, Lisa-Dionne, joee


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer